Hail, Allen
- When
- May 20, 2:02 PM CST
- Where
- Allen County, 2.97 mi SSW of La Harpe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -95.320
A series of storms moved across the area producing one tornado and some hail reports. Most of which were sub-severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A series of storms moved across the area producing one tornado and some hail reports. Most of which were sub-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 1:27 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 227 PM CDT MON MAY 20 2013 .SYNOPSIS... ISSUED AT 226 PM CDT MON MAY 20 2263 UPPER LOW IS CURRENTLY CENTERED OVER EASTERN SD WITH THE TROUGH EXTENDING BACK INTO THE SOUTHERN ROCKIES. UPPER JET MAX EXTENDS FROM WESTERN MO THROUGH SOUTHERN KS. AT THE SURFACE...THE STATIONARY FRONT EXTENDS THROUGH SE KS FROM WEST OF KCNU TO EAST OF KWLD. IN THE UNCAPPED VERY UNSTABLE ENVIRONMENT STORMS HAVE ALREADY STARTED TO FIRE ALONG THE FRONT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 226 PM CDT MON MAY 20 2263 WIDESPREAD STORMS ARE EXPECTED OVER SOUTHEAST KS THIS EVENING THROUGH THE OVERNIGHT HOURS. WITH GROUNDS ALREADY SATURATED FROM RAINS OVER THE LAST 24 HOURS...ANY ADDITIONAL HEAVY RAIN WILL LEAD TO SOME FLOODING. THEREFORE RAN WITH A FLASH FLOOD WATCH FOR SE KS INTO EARLY TUE MORNING. ANY STORM THAT DEVELOPS OVER SE KS WILL HAVE A VERY GOOD CHANCE OF BECOMING SEVERE GIVEN CAPE NEAR 3000J/KG AND 0-6KM IN THE 50-60KT RANGE. WE ACTUALLY HAVE BETTER DEEP LAYER SHEAR THAN WE HAD YESTERDAY WHICH SHOULD RESULT IN WIDESPREAD LARGE HAIL. BY SUNRISE TUE THE BULK OF THE SEVERE STORMS AND HEAVY RAIN WILL BE SOUTHEAST OF THE FORECAST AREA AS THE SURFACE BOUNDARY SLOWLY WASHES OUT AS IT PUSHES SOUTHEAST. FOR TUE ONLY THE FAR SE CORNER WILL MAINTAIN SOME SMALL PRECIP CHANCES. FAIRLY COMFORTABLE TEMPS WILL BE IN STORE FOR MOST OF THE AREA FOR TUE AS SOME DRIER AIR FILTERS-IN FROM THE NORTHWEST. THIS SHOULD RESULT IN HIGHS CLOSE TO OR A COUPLE DEGREES BELOW NORMAL. THE SLOW MOVING UPPER TROUGH WILL FINALLY BE ON THE MOVE WED AS IT TRACKS INTO THE GREAT LAKES/OHIO VALLEY AREAS. THIS WILL ALLOW SURFACE HIGH PRESSURE TO SETTLE OVER THE AREA PROVIDING COMFORTABLE TEMPS AND DRY CONDITIONS. SOME SMALL CHANCES FOR STORMS ARE EXPECTED TO WORK BACK INTO THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THU AS BETTER MOISTURE ALONG THE WESTERN FLANK OF THE SURFACE HIGH STARTS TO WORK BACK INTO THE AREA. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 226 PM CDT MON MAY 20 2263 BOTH THE GFS AND ECMWF AGREE ON BRINGING ANOTHER SLOW MOVING UPPER LOW ON SHORE OVER THE NORTHWEST CONUS. THIS WILL ALLOW RICH GULF MOISTURE TO WORK BACK INTO THE PLAINS THROUGH THE WEEKEND. A FEW WEAK UPPER IMPULSES WILL PROVIDE PERIODIC CHANCES FOR SHOWERS AND STORMS THROUGH THESE EXTENDED PERIODS. CONFIDENCE IS FAIRLY HIGH THAT ABOVE NORMAL TEMPS WILL BE IN PLACE AREA WIDE THROUGH THESE DAYS. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1218 PM CDT MON MAY 20 2263 STRONG TO SEVERE CONVECTION IS EXPECTED AGAIN THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. A TEMPO GROUP WAS INCLUDED AT KCNU WHERE HIGHER CONFIDENCE OF STORM IMPACT IS EXPECTED. OTHERWISE VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE FORECAST AREA INTO TONIGHT WITH LIGHT WEST TO NORTHWEST FLOW BEHIND THE SURFACE FRONT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 75 53 76 / 20 10 10 10 HUTCHINSON 52 74 51 76 / 20 10 10 10 NEWTON 53 74 51 75 / 20 10 10 10 ELDORADO 54 75 52 76 / 40 10 10 10 WINFIELD-KWLD 56 76 53 78 / 50 10 10 10 RUSSELL 49 72 48 74 / 20 10 10 10 GREAT BEND 50 73 49 75 / 20 10 10 10 SALINA 51 74 51 75 / 20 10 10 10 MCPHERSON 52 74 51 75 / 20 10 10 10 COFFEYVILLE 60 76 54 78 / 70 50 10 10 CHANUTE 59 76 53 76 / 70 30 10 10 IOLA 60 76 53 75 / 60 20 10 10 PARSONS-KPPF 60 76 53 77 / 70 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING FOR KSZ071-072-094>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1201 PM CDT MON MAY 20 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1201 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A NEARLY STATIONARY FRONT ACROSS THE FLINT HILLS INTO SOUTHEAST KANSAS THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME SEVERE WITH THE MAIN THREATS OF HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...WITH TORNADOES ALSO POSSIBLE. ISOLATED STORMS ARE POSSIBLE FURTHER WEST ACROSS SOUTH CENTRAL AND CENTRAL KANSAS TO THE WEST OF I-135 THIS AFTERNOON...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS COULD LINGER IN SOUTHEAST KANSAS ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY INTO SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...ROUGHLY EAST OF A LINE...FROM WELLINGTON TO DERBY...TO MARION. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG NIOTAZE 37.07N 96.01W
05/20/2013 CHAUTAUQUA KS EMERGENCY MNGR
DELAYED REPORT WITH APPROXIMATE TIME FROM RADAR. 4 TO 8
INCH BRANCHES BLOWN DOWN ACROSS THE CITY OF NIOTAZE WITH
A TREE BLOWN ONTO A GARAGE.
&&
SGSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT MON MAY 20 2013 KSZ095-202015- WILSON- 230 PM CDT MON MAY 20 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY... AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEODESHA...OR 22 MILES SOUTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3739 9553 3738 9594 3772 9575 3773 9552 TIME...MOT...LOC 1930Z 226DEG 32KT 3745 9568 MCGUIRE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT MON MAY 20 2013
KSZ072-202030-
ALLEN-
239 PM CDT MON MAY 20 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...
AT 238 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HUMBOLDT...OR 9 MILES NORTH OF CHANUTE...AND MOVING NORTHEAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3782 9508 3774 9509 3773 9531 3774 9552
3788 9551 3804 9536 3804 9508 3803 9507
3782 9507
TIME...MOT...LOC 1939Z 233DEG 24KT 3780 9548
MCGUIREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 ESE IOLA 37.92N 95.36W
05/20/2013 E0.50 INCH ALLEN KS TRAINED SPOTTER
&&
SGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 6 SE IOLA 37.88N 95.32W
05/20/2013 E1.00 INCH ALLEN KS TRAINED SPOTTER
&&
SGSThe Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Brief touchdown in open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441996, 441997, 441998, 441903, 441904.